Alert archive / Idaho / Wind Advisories in 2019
Wind Advisory 17, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Oct 18, 2019, 3:52 AM MDT for 10 counties in Idaho. It took effect at Oct 18, 2019, 11:00 AM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2019, 3:52 AM MDT (09:52 UTC)
- In effect from
- Oct 18, 2019, 11:00 AM MDT
- Expired
- Oct 18, 2019, 6:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Jefferson County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 25 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 9.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
141 WWUS75 KPIH 180952 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 352 AM MDT Fri Oct 18 2019 IDZ051-052-054-055-190000- /O.NEW.KPIH.WI.Y.0017.191018T1700Z-191019T0000Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain- Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 352 AM MDT Fri Oct 18 2019 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Across portions of the Mud Lake Desert, Lower Snake River Plain and the eastern Magic Valley including the cities of Shoshone, Carey, Mud Lake, INL, Craters of the Moon NM, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley. * WHEN...From 11 AM this morning to 6 PM MDT this evening. * IMPACTS...Drivers of high-profile vehicles may have difficulty driving due to cross-winds. * ADDITIONAL DETAILS...Blowing dust will reduce visibilities suddenly to near zero, making highway travel especially hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
457 WWUS75 KPIH 181940 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 140 PM MDT Fri Oct 18 2019 IDZ051-052-054-055-190345- /O.NEW.KPIH.WI.Y.0018.191019T1800Z-191020T0300Z/ /O.CON.KPIH.WI.Y.0017.000000T0000Z-191019T0000Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain- Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 140 PM MDT Fri Oct 18 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT SATURDAY... * WHAT...For the first Wind Advisory, southwest winds 30 to 35 mph with gusts up to 45 mph. For the second Wind Advisory, southwest winds 30 to 40 mph with gusts up to 50 mph expected. * WHERE...For nearly all of the eastern Magic Valley and the lower Snake River plain, and the Arco and Mud Lake desert area. * WHEN...For the first Wind Advisory, until 6 PM MDT this evening. For the second Wind Advisory, from noon to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ053-190345- /O.NEW.KPIH.WI.Y.0018.191019T1800Z-191020T0300Z/ Upper Snake River Plain- Including the cities of Idaho Falls, Rexburg, and St. Anthony 140 PM MDT Fri Oct 18 2019 ...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT SATURDAY... * WHAT...Southwest winds 30 to 35 mph with gusts up to 40 mph expected. * WHERE...The southern half of the upper Snake River plain, including the cities of Idaho Falls and Rexburg. * WHEN...From noon to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Messick
658 WWUS75 KPIH 190002 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 602 PM MDT Fri Oct 18 2019 IDZ051-052-054-055-191200- /O.EXP.KPIH.WI.Y.0017.000000T0000Z-191019T0000Z/ /O.CON.KPIH.WI.Y.0018.191019T1800Z-191020T0300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain- Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 602 PM MDT Fri Oct 18 2019 ...FRIDAY'S WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... Winds are still breezy across the area, particularly the Arco desert where winds are still meeting wind advisory criteria. Expect winds to go below wind advisory criteria by 7 to 8 pm. Winds will really starting backing off between 9 pm and midnight. Winds will start increasing again by 9 am tomorrow morning and start reaching wind criteria by noon for multiple locations. && $$ IDZ053-191200- /O.CON.KPIH.WI.Y.0018.191019T1800Z-191020T0300Z/ Upper Snake River Plain- Including the cities of Idaho Falls, Rexburg, and St. Anthony 602 PM MDT Fri Oct 18 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY... * WHAT...Southwest winds 30 to 35 mph with gusts up to 40 mph expected. * WHERE...The southern half of the upper Snake River plain, including the cities of Idaho Falls and Rexburg. * WHEN...From noon to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 17, 2:52 PM MDT, 13 hours earlier.
Area forecast discussion, Oct 17, 2:52 PM MDT, 13 hours before
Area Forecast Discussion National Weather Service Pocatello ID 252 PM MDT Thu Oct 17 2019 .SHORT TERM...Today through Sunday. The overall trough of low pressure has moved over the Pacific Northwest. The first wave or cold front is currently moving through our area. There are breezy winds across the Snake river plain and ridge tops. Winds get slightly stronger Friday approaching near wind advisory levels with the next wave or cold front. Winds will be strongest mainly for the Snake River plain with strongest values in the Arco Desert area. Winds did back off 5 to 10 mph with latest model runs, so have held off on a wind advisory for Friday. With this first wave/front, light snow, and rain have started across the Central mountains and will spread to the Eastern highlands along the Wyoming border by this afternoon. Friday the flow becomes more westerly with the next embedded wave/front bringing continued light snow for the western slopes of the Sawtooths and the eastern highlands. Look for 1 to 3 inches of snow today and Friday, mainly above 6000 to 6500 feet with light rain below these levels. Upslope areas in westerly flow for the Sawtooths and Eastern highlands along the northern Wyoming border will see the most snow. Models continue to showing a significant winter system moving through our area Saturday into Sunday. Currently 6 to 12 inches (with locally higher amounts and ridge tops and peaks)of snow is expected for the Sawtooths, Western Central mountains, and the Big Holes Saturday morning into Sunday morning. A winter weather watch is in effect currently for our extreme northwest areas including the Sawtooths, Stanley, and Galena Summit as well as the Big Holes, Pine Creek Summit and Victor. Victor currently looks to receive around 6 inches of snow. Winter weather advisories are anticipated for almost all other mountain zones across the Central mountains/Lost River Range and the Eastern Highlands including Island Park, Caribou Range, and the Bear lake area/Wasatch mountains along the Wyoming border. Snow levels will start around 5000 feet Saturday morning and then rise to 5500 to 6500 feet on Saturday afternoon and then drop to the valley floor by Sunday morning. However, most of the valley precipitation will be likely be over by Sunday morning. Winds will again be approaching near wind advisory levels across the Snake River plain and ridge tops Saturday afternoon. Blowing and drifting snow across mountain passes will make driving even more difficult. By Sunday breezy, northwest flow sets up over the area with continued light snow mainly along the Eastern Highlands. Temperatures will drop to around 5 to 10 degrees below normal on Saturday and then drop slightly more to around 10 to 15 degrees below normal on Sunday. Wyatt .LONG TERM...Monday through next Thursday. Monday into Tuesday look for continued breezy winds in Northwest flow as well as continued upslope flow bringing light snow for the Sawtooths and the Eastern Highlands along the Wyoming border. Models are coming into line show a stronger, but mostly dry and cold, wave moving through late Tuesday into Wednesday. Models then show high pressure starting to build in Wednesday through the end of the week. Look for temperature slightly below normal Monday rising to near normal on Tuesday before dropping well below normal on Wednesday and especially Thursday. Wyatt && .AVIATION...Largest change is the lack of precipitation until late tonight, but still only some VCSH as in previous thinking. Wind is also not developing as expected, which has led to a number of amendments, but the approaching front should push wind into the 20G30KT range for at least KBYI, KIDA and KPIH, for a few hours this afternoon and early evening. Breezy to windy conditions are expected again Friday. Only KDIJ is flirting with any impact on operations, with some marginal VFR expected Friday morning. Some other airdromes could expect some stratus, but should be minimal and nowhere near a CIG. CIGs should return Friday night. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Saturday morning through Sunday morning for IDZ064-072-073. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 1:40 PM MDT | Wind Advisory | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Caribou and 9 more | 32 hr |
| Oct 18, 2:13 PM MDT | Winter Storm Warning | PIH | Blaine, Custer | 36 hr |
| Oct 18, 2:13 PM MDT | Winter Weather Advisory | PIH | Bear Lake, Bingham, Bonneville, Caribou, Clark, Franklin and 3 more | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.